Oklahoma, 2003

Hail and Damaging Winds in Oklahoma, August 23, 2003

August 23, 2003 · NWS OUN · 9 events in 5 counties and zones

7 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 23, 1:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 23, 1:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
225 PM CDT SAT AUG 23 2003

ISOLATED TO WIDELY SCATTERED STORMS WILL OCCUR LATE THIS AFTERNOON
AND EARLY EVENING...PARTIALLY ASSISTED BY THE WESTWARD MOVING MCV
THAT GENERATED IN AR OVERNIGHT. POPS MAY HAVE TO BE EXTENDED
NORTHWEST OF THE CURRENT SOUTH CENTRAL AND SOUTHEAST OK ZONES BEFORE
FORECAST ISSUANCE DEPENDING ON TRENDS. A SIMILAR SITUATION MAY
DEVELOP SUNDAY AFTERNOON AND LOW POPS HAVE BEEN ADDED FOR THAT.

OTHERWISE...HOT AND RAINLESS WEATHER IS EXPECTED MONDAY THROUGH
THURSDAY AS THE UPPER RIDGE CONTINUES TO DOMINATE OUR WEATHER. WITH
THE ANTICIPATED BREAKDOWN OF THE RIDGE LATE IN THE WEEK...OK COULD
BE IN ON THE SOUTHERN EXTENT OF THE WESTERLIES WHICH MAY DRIVE A
FRONT INTO THE STATE. THE CURRENT FORECAST MAKES THIS TREND WITH A
CHANCE OF RAIN FRIDAY AND SATURDAY AND COOLER TEMPERATURES FOLLOWING.

OKC   72  100   72  100  / 10   10    0    0
HBR   72  101   72  102  / 10   10    0    0
SPS   73  102   73  101  / 20   10    0    0
GAG   67  100   67  100  / 10   10    0    0
PNC   73  102   73  102  / 10   10    0    0
DUA   73  100   73   99  / 20   20    0    0

FORECAST ID = 09

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 23, 10:57 AM CST, 4 hours 3 minutes before
OKZ004>048-050>052-TXZ083>090-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1157 AM CDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
SOUTHEAST OKLAHOMA.

LOCATION...
SOUTH OF A LINE FROM WARDVILLE...TO COALGATE...TO TISHOMINGO...
TO MARIETTA.

TIMING...
3 TO 7 PM.

IMPACTS...
DAMAGING WIND GUSTS TO 65 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
SEVERAL SOURCES OF LOWER LEVEL CONVERGENCE WILL EXIST NEAR AND
ACROSS THE SLIGHT RISK AREA THIS AFTERNOON. AS THE ATMOSPHERE
CONTINUES TO DESTABILIZE...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP NEAR THESE BOUNDARIES. HIGH INSTABILITY AND AMPLE LOW LEVEL
MOISTURE WILL SUPPORT THE POSSIBILITY OF DAMAGING DOWNBURST WINDS TO
ACCOMPANY A FEW OF THESE STORMS. AS SURFACE TEMPERATURES COOL BY
EARLY EVENING...THE CAPPING INVERSION WILL STRENGTHEN...AND
INSTABILITY WILL LOWER...RESULTING IN THUNDERSTORMS DIMINISHING.
STORMS THAT DEVELOP WILL MOVE IN A GENERAL WESTWARD DIRECTION...
HOWEVER DUE TO WEAK VERTICAL WIND SHEAR...VARIABLE STORM MOTION MAY
OCCUR.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY AUG 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAT WILL REACH DANGEROUS LEVELS AGAIN THIS AFTERNOON OVER MUCH OF
OKLAHOMA AND NORTH TEXAS. HEAT INDICES WILL REACH THE 105 TO 110
DEGREE RANGE IN MANY AREAS. PRECAUTION SHOULD BE EXERCISED TO AVOID
HEAT RELATED HEALTH PROBLEMS. IF YOU NEED TO BE OUTSIDE...AVOID ANY
PROLONGED STRENUOUS ACTIVITY AND TAKE FREQUENT BREAKS. DRINK PLENTY
OF WATER...AVOID PROLONGED EXPOSURE TO DIRECT SUN...AND DRESS IN
LOOSE FITTING LIGHT COLORED CLOTHING. PROTECT YOUR PETS BY MAKING
SURE THEY HAVE PLENTY OF SHADE AND COOL WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
ALTHOUGH THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS
NORTHERN OKLAHOMA ON TUESDAY...BETTER CHANCES WILL WAIT UNTIL LATE
NEXT WEEK WHEN A COLD FRONT MAY INFLUENCE THE AREA.

OTHER HAZARDOUS WEATHER...
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL WITH HEAT INDICES
CONTINUING TO REACH DANGEROUS LEVELS THROUGH THE FIRST PART OF NEXT
WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY.

JAMES

The radar

The Norman radar (KTLX), 151 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Noble

When
August 23, 3:00 PM CST
Where
Noble County, 2 mi ENE of Lucien
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
34.417, -96.050

Strong downburst winds destroyed a sixty foot by thirty foot barn. A six foot by six foot board from the barn was forced through the roof of another barn. A satellite dish near the house was also heavily damaged.

Thunderstorm Wind, Oklahoma

When
August 23, 3:54 PM CST
Where
Oklahoma County, 3 mi S of Bethany
Measured
61 kt (70 mph) estimated gust
Property damage
$8,000
Reported by
BROADCAST MEDIA
Coordinates
36.300, -97.417

Downburst winds caused damage to a Walmart near the intersection of Reno Avenue and North Rockwell Avenue. Winds moved some air conditioning units that were on the roof and caused roof damage. A gas line was ruptured causing a gas leak, which prompted the store to be evacuated.

Thunderstorm Wind, Grant

When
August 23, 4:20 PM CST
Where
Grant County, 7 mi E of Pond Creek
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.333, -96.017

Thunderstorm Wind, Payne

When
August 23, 4:30 PM CST
Where
Payne County, 4 mi NE of Cushing
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.667, -97.667

A roof was blown off a barn. Tree limbs were also downed.

Thunderstorm Wind, Atoka

When
August 23, 4:30 PM CST
Where
Atoka County, 5 mi ENE of Atoka
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
34.333, -96.017

Several large trees were downed.

Hail, Atoka

When
August 23, 4:30 PM CST
Where
Atoka County, 3 mi NW of Lane
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.917, -97.650

Thunderstorm Wind, Atoka

When
August 23, 4:30 PM CST
Where
Atoka County, 3 mi NW of Lane
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
36.100, -97.083

Fences and three to eight inch diameter tree limbs were downed.

Thunderstorm Wind, Grant

When
August 23, 4:40 PM CST
Where
Grant County, Renfrow
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.467, -97.633

A barn was destroyed.

Hail, Payne

When
August 23, 4:40 PM CST
Where
Payne County, 1 mi SW of Stillwater
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.017, -96.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2003Every state in 2003This day in weather historyWarnings in Oklahoma, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334012, 5334981, 5334975, 5334011, 5334976, 5334977, 5334978, 5334979, 5334980.